New Mexico, 2007

Flash Flooding and Hail in New Mexico, August 24, 2007

August 24, 2007 · NWS MAF · 5 events in 1 county or zone

Daytime heating, upslope flow, and a weak upper level disturbance moved across southeastern New Mexico and the northern Permian Basin and combined to produce scattered thunderstorms. A few storms moved at a slow pace, resulting in flash flooding of urban areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Daytime heating, upslope flow, and a weak upper level disturbance moved across southeastern New Mexico and the northern Permian Basin and combined to produce scattered thunderstorms. A few storms moved at a slow pace, resulting in flash flooding of urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 24, 12:55 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 24, 12:55 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT FRI AUG 24 2007

.SHORT TERM...

AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST
TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED
ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD
OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND
THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE
WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE
PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6
KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS.

.LONG TERM...

MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE
AREA.

AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS
WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA
EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND
COMPONENT.  THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE
OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS.  THE
OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE
TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD
REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE
NEXT FEW DAYS.

MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE
PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME.  THIS DOES
SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND
SHIFTS NORTHWARD JUST SLIGHTLY.  THIS WILL LIKELY ALLOW FOR
SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF
THE RIDGE TOWARDS TEXAS.  WITH THE SUBSIDENCE GENERALLY SEEN ON THE
WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY
TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN
INCREASE IN RAIN CHANCES.  HOWEVER...FORECASTERS HAVE BEGAN TO LEAN
TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS.
THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  71  93  /  20  10   0   0
CARLSBAD NM                68  98  70  96  /  20  10  10  10
DRYDEN TX                  72  96  72  94  /  10  10  10   0
FORT STOCKTON TX           72  95  71  95  /  10  10  10  10
GUADALUPE PASS TX          67  92  67  90  /  20  20  10  10
HOBBS NM                   67  96  70  94  /  30  10  10  10
MARFA TX                   61  89  59  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    69  95  71  94  /  20  10  10   0
ODESSA TX                  69  96  72  94  /  20  10  10  10
WINK TX                    73 100  73  99  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/03
Hazardous weather outlook, Aug 24, 12:11 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI AUG 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF
WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN
CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 1:57 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT FRI AUG 24 2007

NMZ033-TXZ045-242200-
CENTRAL LEA COUNTY-GAINES-
357 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES
COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL
PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM
CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER
OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE
MOVING EAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE
IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK
SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Lea

When
August 24, 2:12 PM MST to 2:20 PM MST
Where
Lea County, 7 mi N of Hobbs
Measured
1.75 in hail
Reported by
Public
Coordinates
32.801, -103.130

Penny to golf ball sized hail fell north of Hobbs.

Hail, Lea

When
August 24, 2:43 PM MST
Where
Lea County, Hobbs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.700, -103.130

Nickel sized hail was reported at the intersection of Noble and Kansas streets in the city of Hobbs.

Flash Flood, Lea

When
August 24, 3:20 PM MST to 6:00 PM MST
Where
Lea County, Hobbs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.700, -103.130

Street flooding became widespread beginning on the north side of Hobbs and then expanded to the south side of the city. One foot of water covered the intersection of Grimes and Joe Harvey streets. Cars were stalled at the intersection of Joe Harvey and New Mexico State Highway 118 as a result of over two feet of water covering the road.

Hail, Lea

When
August 24, 3:27 PM MST
Where
Lea County, (Hob)hobbs Lea Co Ar
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
32.680, -103.220

Penny sized hail fell at the Hobbs Municipal Airport.

Flash Flood, Lea

When
August 24, 6:38 PM MST to 9:30 PM MST
Where
Lea County, Jal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.120, -103.180

Law enforcement barricaded roads throughout the city of Jal due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53204, 53207, 53203, 53208, 53209.